Skip to Content

Should you take probiotics with antibiotics?

Answers (1)

Official Answer by Drugs.com 7 Sep 2016

If you suffer from stomach cramping, gas or diarrhea when you take antibiotics, adding a probiotic may help to lessen, or even prevent, these symptoms.

Taking an antibiotic for an infection can kill beneficial bacteria that live in your gut to help it maintain digestive balance. Antibiotic-induced diarrhea can also lead to an infection with Clostridium difficile, also known as C. difficile, which can cause dangerous inflammation in your colon (colitis).

Probiotics will reintroduce the helpful bacteria into your digestive tract that have been reduced by the antibiotic.

Yogurt that contains live cultures can also be used during antibiotic treatment, as long as you are not lactose intolerant. Also, be sure to ask your pharmacist if the calcium in the yogurt will interfere with your antibiotic effectiveness.

Drugs.com free discount card

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Frequently Asked Questions

What are the side effects of the flu vaccine?

Updated 13 days ago 1 answerFAQ by Drugs.com

What are the side effects of weed?

Updated 13 days ago 1 answerFAQ by Drugs.com

What are the side effects of radiation therapy?

Updated 12 days ago 1 answerFAQ by Drugs.com

What are the side effects of Molly?

Updated 10 days ago 1 answerFAQ by Drugs.com

What are the side effects of vaping?

Updated 7 days ago 1 answerFAQ by Drugs.com